Generalized Lichen Planus-like Eruption Related to Trimebutine

  • Dimitra Koumaki Dermatology Department, University Hospital of Heraklion, Heraklion, Crete, Greece
  • Vasiliki Koumaki Microbiology Department, Medical School of Athens, Athens, Greece
  • Alexander Katoulis 2nd Department of Dermatology and Venereology, National and Kapodistrian University of Athens, Medical School, “Attikon” General University Hospital, Athens, Greece
  • Sotirios Boumpoucheropoulos Medical Oncology Department, Agioi Anargyroi General Oncological Hospital of Kifissia, Athens, Greece
  • George Evangelou Dermatology Department, University Hospital of Heraklion, Heraklion, Crete, Greece
  • Maria Stefanidou Dermatology Department, University Hospital of Heraklion, Heraklion, Crete, Greece
  • Konstantinos Krasagakis Dermatology Department, University Hospital of Heraklion, Heraklion, Crete, Greece

Keywords

Trimebutine maleate, lichenoid drug eruption, lichen planus, cutaneous adverse reaction

Abstract

Trimebutine is a spasmolytic agent with antimuscarinic effects that is used for the treatment of irritable bowel syndrome (IBS) and lower gastrointestinal tract motility disorders. Lichenoid drug eruptions (LDE) to trimebutine maleate have not been previously reported. Here we present the case of a 50-year-old male patient who developed an extensive lichenoid eruption on his upper and lower extremities and trunk 4 weeks after starting treatment with trimebutine maleate 300 mg once daily for IBS. Two months after discontinuation of the drug and administration of topical treatment with emollients and corticosteroids, the LDE cleared completely with no recurrence. The diagnosis of LDE due to trimebutine was made, based upon the clinical features resembling lichen planus, the histological findings of interface dermatitis, the evidence of a temporal relationship between drug intake and the development of skin lesions, and resolution upon discontinuation of the drug. To the best of the authors’ knowledge, LDE following trimebutine maleate intake has not been previously reported. Management of trimebutine-induced LDE includes withdrawal of the causative agent and treatment with potent topical corticosteroids.

VIEW THE ENTIRE ARTICLE

References

Brauer J, Votava HJ, Meehan S, Soter NA. Lichenoid drug eruption. Dermatol Online J 2009;15(8):13.

Asarch A, Gottlieb AB, Lee J, Masterpol KS, Scheinman PL, Stadecker MJ, et al. Lichen planus-like eruptions: an emerging side effect of tumor necrosis factor-alpha antagonists. J Am Acad Dermatol 2009;61(1):104–111.

Fox GN, Harrell CC, Mehregan DR. Extensive lichenoid drug eruption due to glyburide: a case report and review of the literature. Cutis 2005;76(1):41–45.

Salvioli B. Trimebutine: a state-of-the-art review. Minerva Gastroenterol Dietol 2019;65(3):229–238.

Yawalkar N, Egli F, Hari Y, Nievergelt H, Braathen LR, Pichler WJ. Infiltration of cytotoxic T cells in drug-induced cutaneous eruptions. Clin Exp Allergy 2000;30(6):847–855.

Yawalkar N, Shrikhande M, Hari Y, Nievergelt H, Braathen LR, Pichler WJ. Evidence for a role for IL-5 and eotaxin in activating and recruiting eosinophils in drug-induced cutaneous eruptions. J Allergy Clin Immunol 2000;106(6):1171–1176.

Published: 2020-11-24

Issue: Vol 8 No 1 (view)

Section: Articles

How to cite:
1.
Koumaki D, Koumaki V, Katoulis A, Boumpoucheropoulos S, Evangelou G, Stefanidou M, Krasagakis K. Generalized Lichen Planus-like Eruption Related to Trimebutine. EJCRIM 2020;8 doi:10.12890/2020_002103.

Most read articles by the same author(s)